To the Editor:—
Accidental intraarterial injection of very low doses of local anesthetics can result in central nervous system toxicity. Most anesthesiologists are familiar with reports of convulsive activity after inadvertent intraarterial injection of local anesthetics during the performance of stellate ganglion and interscalene blocks. 1,2What is not readily appreciated by many is that accidental intraarterial injection of low doses of local anesthetics at distant locations, including the brachial and femoral arteries, may also result in toxic central nervous system concentrations. The explanation for this phenomenon is reverse arterial blood flow when the injection is made at a pressure that exceeds arterial pressure. 3The following case is illustrative.
A 47-year-old woman, American Society of Anesthesiologists physical status I, presented for a right metacarpal fusion. After placement of a pulse oximeter, noninvasive blood pressure and electrocardiography monitors, supplemental oxygen via nasal cannulae was administered. A right axillary brachial plexus block via the transarterial approach was attempted. The local anesthetic mixture used was 1% lidocaine with epinephrine 1/200,000 (Astra USA, Inc., Westborough, MA) and tetracaine crystals (Abbott Laboratories, North Chicago, IL) diluted in lidocaine to a concentration of 0.2%. The needle used was a 1.5-in, 22-gauge, blunt-bevel needle (Sherwood Medical, St Louis, MO). Needle penetration of the axillary artery was confirmed by aspiration of bright red blood. The needle was advanced through the posterior wall of the artery until blood was no longer aspirated. Twenty milliliters of the solution was injected in small aliquots after repeated negative aspirations. There was no change in the heart rate or in the patient's mental status. The needle was then withdrawn until blood reappeared. At this point, the needle was withdrawn further. Subsequent aspiration revealed residual blood. The needle was withdrawn further, and, after an apparent negative aspiration, 3 ml of the solution was injected. Within 30 s, the patient became dysphoric with evidence of muscle twitching in the face and distal upper extremities. Soon thereafter, the patient became unresponsive. Ventilation was immediately assisted with a Jackson-Rees circuit, and 50 mg sodium thiopental was administered intravenously. The patient became responsive within a few minutes but complained of a headache. The scheduled procedure was then performed using general anesthesia.
Aldrete et al. 3showed that toxic concentrations of lidocaine could be measured in the internal carotid artery and jugular vein within seconds after injection into the brachial or femoral arteries of laboratory animals. They concluded that local anesthetic drugs injected into these arteries might reach the cerebral circulation after a centripetal pathway and thus produce central nervous system toxic responses. Moreover, Downs et al. 4demonstrated the possibility of reversed arterial flow traveling distances greater than 60 cm when volumes of 3 ml contrast media, used to irrigate radial artery cannulae, allowed visualization of the subclavian and vertebral arteries. These observations help explain how local anesthetics injected into peripheral arteries may gain access to the brain where the threshold for toxicity is low. In our case, an accidental intraaxillary artery injection of a small dose of local anesthetics (lidocaine, 30 mg; tetracaine, 6 mg) resulted in clinical evidence of central nervous system toxicity.
In conclusion, practitioners must be aware of the possibility of reverse arterial flow as a mechanism of local anesthetic central nervous system toxicity when performing regional anesthetic blocks to the extremities.